Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Grand Junction, CO

June 18, 2004Moffat County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 18, 2004, 5:34 PM MDT for Moffat County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2004, 5:34 PM MDT (23:34 UTC)
Expired
Jun 18, 2004, 6:15 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:48 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 2:48 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT FRI JUN 18 2004

.SHORT TERM (TONIGHT-SATURDAY NIGHT)...
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN UTAH AND WESTERN COLORADO. LOW CLOUDS EARLIER TODAY NORTH OF
THE ROAN-TAVAPUTS PLATEAU HAS KEPT THE AIRMASS MORE STABLE ACROSS THE
NORTH AND CONVECTION HAS TAKEN LONGER TO DEVELOP. LESS FORCING TODAY
COMPARED TO YESTERDAY...WITH THE PRIMARY MECHANISM TODAY BEING
HEAT/TERRAIN DRIVEN CONVERGENCE OVER THE MOUNTAINS. FLOW ALOFT IS
PLENTY STRONG TO PUSH STORM OUT OVER THE LOWER VALLEYS. ADDITIONAL
STORMS WILL DEVELOP THIS AFTERNOON BUT AREAL COVERAGE WILL BE
CONSIDERABLY LESS THAN YESTERDAY AND STORMS SHOULD DISSIPATE DURING
THE EVENING WITH THE LOSS OF SURFACE HEATING.

MODELS ARE CONSISTENT IN FLATTENING THE FLOW OVER EASTERN UTAH AND
WESTERN COLORADO THIS WEEKEND WITH RISING HEIGHTS AND DRIER AIR
ADVECTING INTO THE AREA RESULTING IN WARMER TEMPERATURES. WATER
VAPOR IMAGERY SHOWS A SHORTWAVE OVER SOUTHERN CALIFORNIA WHICH
WILL SHEAR NORTHEAST TONIGHT AND STRETCH ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO SATURDAY. THIS MAY HELP TRIGGER A FEW
THUNDERSTORMS ACROSS THE NORTH SATURDAY AFTERNOON. COVERAGE OF STORMS
SHOULD BE ISOLATED SATURDAY AND PRIMARILY ACROSS THE NORTH DUE
TO RESIDUAL MOISTURE FROM RECENT RAINS. CONVECTION SHOULD DIMINISH
EARLY SATURDAY EVENING WITH CLEAR TO PARTLY CLOUDY CONDITIONS
SATURDAY NIGHT AND SEASONAL TEMPERATURES. LINDQUIST

.LONG TERM (SUNDAY THROUGH THURSDAY)...
SUNDAY...MODELS KEEP WESTERLY FLOW OVER THE AREA ON SUNDAY WITH A LITTLE
MORE DRYING. HOWEVER HAVE UPPED POPS JUST A BIT AS PERSISTENCE
INDICATES THAT A FEW DIURNAL THUNDERSTORMS WILL POP OVER THE HIGHER
TERRAIN OF THE NORTH. TEMPS WILL BE JUST A TAD WARMER DUE TO LESS
CLOUDS.

MONDAY AND TUESDAY...ON MON THE MODELS INDICATE A SHORTWAVE MOVING
ACROSS THE NORTH AS A COLD FRONT OF SORTS PUSHES DOWN FROM THE NORTH
ALONG THE EAST SIDE OF THE CONTINENTAL DIVIDE. HAVE INCREASED POPS
DURING THE AFTERNOON/EVENING TO SLIGHT CHANCE OVER THE MOUNTAINS...
MAINLY NORTH. ALSO HAVE LOWERED TEMPS A COUPLE DEGREES...MAINLY NORTHERN
HALF. CONDITIONS DRY A LITTLE ON TUE WITH AS A DEFORMATION ZONE
FORMS ALONG OUR NORTHERN BORDER. MODELS IN FAIR AGREEMENT WITH THE
DEVELOPMENT OF A STRONG CUTOFF LOW OF THE COAST OF WA/OR BY TUE.

WEDNESDAY THROUGH FRIDAY...THE LATEST MID RANGE MODELS KEEP THE CUTOFF
LOW RELATIVELY STATIONERY OFF THE COAST OF WA/OR THROUGH THIS PERIOD. IN
THE MEAN TIME...WEAK RIDGING WILL TAKE PLACE OVER THE INTERMOUNTAIN WEST
FOR DRIER CONDITIONS THROUGH THE END OF THE PERIOD. GOOD AGREEMENT
BETWEEN MODELS...HOWEVER RUN TO RUN CONTINUITY NOT AS GOOD. HEFFERNAN

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/EH
Hazardous weather outlook, Jun 18, 6:00 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI JUN 18 2004

COZ001>014-017>020-UTZ023>025-027>029-191200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR
THIS AFTERNOON AND EARLY EVENING.  THESE STORMS WILL PRODUCE GUSTY
WINDS TO 40 MPH.  THE PROBABILITY OF SEVERE STORMS WITH WIND GUSTS
REACHING 58 MPH OR GREATER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AND MONDAY
NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ021>023-UTZ022-191200-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
600 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHWEST
COLORADO AND SOUTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:55 PM MDTSevere Thunderstorm WarningGJTRio Blanco50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.